Hail, Laclede
- When
- October 9, 1:42 PM CST
- Where
- Laclede County, 2.82 mi N of Lynchburg
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.540, -92.290
Multiple rounds of thunderstorms produced heavy rainfall and severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Multiple rounds of thunderstorms produced heavy rainfall and severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 9, 11:31 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT Thu Oct 9 2014
...18z Aviation Forecast Update...
.SHORT TERM...(Today and Tonight)
Issued at 305 AM CDT THU OCT 9 2014
Widespread Convection had developed overnight from northeast
Kansas into central and east central Missouri north of a warm
front. This activity had only brushed by counties in the far
northern portion of the forecast area.
This front will stall and sag back to south today and tonight as
surface high pressure builds into the upper Midwest. The front
will reach the Arkansas border by daybreak Friday. Showers and
thunderstorms will develop southward with time as the low level
jet continues to interact with the boundary.
Persistent moisture advection and strong moisture convergence
across the front on the nose of the low level jet will coupled
with a series of perturbations tracking through the westerly mid
level flow will support continued development of showers and
thunderstorms along and north of the front. Meanwhile the area
will become positioned within the entrance region of the upper
level jet to support to deep synoptic scale lift later today and
tonight. The result will be an increasing coverage of showers and
thunderstorms from north to south today with widespread rainfall
area wide tonight.
850 MB dew points around 15 degrees Celsius and precipitable water
amounts rising to nearly 2 inches will support efficient rainfall
production. This rainfall efficiency along with training convection
will lead to heavy rainfall amounts and the potential for
flooding.
Organized severe storms are not expected with this system. However
a few strong storms with small hail cannot be ruled out.
A Flash Flood Watch will be issued for the central Missouri
Counties starting at noon today generally north of an Osceola to
Salem line and for the remainder of southern Missouri and extreme
southeastern Kansas starting late this afternoon.
.LONG TERM...(Friday through Wednesday)
Issued at 305 AM CDT THU OCT 9 2014
Widespread showers and embedded thunderstorms will continue Friday
into Friday night as the front sags to the south and the primary
shortwave trough approaches from the west. The axis of heaviest
rainfall will shift southward across southern Missouri with time.
The rain will persist into Saturday as the shortwave trough axis
makes its way across the region. Rainfall totals through Saturday
could range from 2 to 4 inches with locally higher amounts. The
Flash Flood Watch will continue until midday Saturday.
Rainfall will temporarily taper off later Saturday into Sunday
before additional moderate to heavy rain arrives Sunday night and
Monday in advance of a deep upper level trough. Strong synoptic
scale lift associated with this system will bring widespread rain
with some thunder Sunday night and Monday along with a renewed
risk for heavy rainfall and localized flooding.
The weather will dry out as we head into the middle of next week as
the upper level trough swings to the east and an upper level ridge
builds into the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1210 PM CDT THU OCT 9 2014
Ceilings and visibilities will be dropping later this evening and
tonight as a slow moving front moves through the Missouri Ozarks.
Convection will develop this afternoon and begin to affect area
airports late this afternoon and through tomorrow morning. TEMPO
groups will cover the convection this afternoon and evening
becoming more widespread tonight. With the passage of the front
this evening ceilings will gradually fall to IFR by late tonight
and there is some potential for LIFR for SGF and BBG. Have
included a PROB30 for this potential tomorrow morning. Winds will
start off southerly and become east-northeasterly by tonight and
northerly by tomorrow morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH from 6 PM CDT this evening through Saturday
morning FOR MOZ066-077>082-088>098-101>106.
FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
067>071-083.
KS...FLASH FLOOD WATCH from 6 PM CDT this evening through Saturday
morning FOR KSZ073-097-101.
&&
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...GriffinHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1216 PM CDT THU OCT 9 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1216 PM CDT THU OCT 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL DEVELOP FROM NORTH TO SOUTH TODAY IMPACTING MAINLY CENTRAL MISSOURI THROUGH THIS AFTERNOON. THIS ACTIVITY WILL OVERSPREAD THE OUTLOOK AREA TONIGHT. AN ELEVATED RISK OF FLOODING WILL DEVELOP ACROSS CENTRAL MISSOURI THIS AFTERNOON AND ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS TONIGHT AS RAINFALL INCREASES. A FLASH FLOOD WATCH IS IN EFFECT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW STRONG STORMS WITH HAIL UP TO THE SIZE OF NICKELS POSSIBLE AND STRONG WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT BEFORE GRADUALLY TAPERING OFF SATURDAY. THIS WILL RESULT IN A CONTINUED ELEVATED RISK FOR FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY NIGHT. ADDITIONAL RAIN AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL IMPACT THE OUTLOOK AREA AGAIN SUNDAY NIGHT AND MONDAY RESULTING IN A LIMITED RISK FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 AM CDT THU OCT 9 2014
MOZ056-091430-
MORGAN MO-
905 AM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 930
AM CDT...
AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF FLORENCE...OR 8 MILES EAST
OF SEDALIA...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE FLORENCE AND SYRACUSE.
LAT...LON 3869 9284 3868 9283 3860 9283 3853 9274
3852 9274 3853 9307 3868 9307 3870 9305
TIME...MOT...LOC 1405Z 272DEG 23KT 3867 9306
GRIFFINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 128 PM CDT THU OCT 9 2014 MOZ078-079-091915- CEDAR MO-POLK MO- 128 PM CDT THU OCT 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK AND SOUTHEASTERN CEDAR COUNTIES UNTIL 215 PM CDT... AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIR PLAY...OR 10 MILES WEST OF BOLIVAR... MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BEARCREEK...BOLIVAR...DUNNEGAN...FAIR PLAY...GOODSON...HALF WAY...MASTERS AND POLK. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE POMME DE TERRE LAKE AND STOCKTON LAKE. LAT...LON 3753 9319 3758 9368 3772 9367 3780 9319 TIME...MOT...LOC 1828Z 264DEG 24KT 3764 9358 GRIFFIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT THU OCT 9 2014
MOZ080-091915-
DALLAS MO-
138 PM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 215
PM CDT...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUFFALO...MOVING EAST AT 25 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUFFALO...LONG LANE...PLAD AND WINDYVILLE.
LAT...LON 3772 9286 3772 9285 3764 9285 3756 9286
3759 9318 3772 9317 3777 9286
TIME...MOT...LOC 1838Z 263DEG 20KT 3764 9311
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT THU OCT 9 2014
MOZ080-081-091-091930-
LACLEDE MO-WEBSTER MO-DALLAS MO-
205 PM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER...SOUTHERN
DALLAS AND SOUTHWESTERN LACLEDE COUNTIES UNTIL 230 PM CDT...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVE...OR 11 MILES SOUTH OF BUFFALO...
MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE CHARITY...CONWAY...ELKLAND...FOOSE...
MARCH...NIANGUA AND OLIVE.
INTERSTATE 44 BETWEEN MILE MARKERS 101 AND 113 WILL ALSO BE IMPACTED
BY THIS STORM.
LAT...LON 3741 9308 3742 9310 3742 9319 3759 9318
3755 9272 3737 9274
TIME...MOT...LOC 1905Z 272DEG 20KT 3749 9310
GRIFFINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 PM CDT THU OCT 9 2014 MOZ070-071-081-082-092015- LACLEDE MO-PHELPS MO-PULASKI MO-TEXAS MO- 232 PM CDT THU OCT 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS...SOUTHEASTERN LACLEDE...SOUTHERN PULASKI AND SOUTHWESTERN PHELPS COUNTIES UNTIL 315 PM CDT... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FALCON...OR 18 MILES EAST OF LEBANON... MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BEULAH...FALCON...HAZELTON...LYNCHBURG... PLATO...ROBY AND SOUTHERN FORT LEONARD WOOD. LAT...LON 3742 9195 3750 9246 3769 9240 3770 9190 TIME...MOT...LOC 1932Z 271DEG 18KT 3759 9234 GRIFFIN
The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
5 thunderstorm wind, 5 flood, 3 hail, 3 tornado, 2 flash flood. Local standard time, as filed.
Barnards Grove Winery reported hail up to the size of quarters.
Small trees between 4 to 5 inches in diameter were blown down. Small hail was reported but size was unknown.
Highway 86 was closed due to flooding in the town of Neosho.
Numerous low water crossings were flooded throughout Barry County. There were several road closures due to flooding in Cassville and Wheaton.
Several low water crossings were flooded in Howell County. Highway 160 near Timberland Plant Mill and Bennetts Crossing west of Moody were both flooded.
A large tree was blown down.
A barn had roof damage and a tree was blown down. This report was relayed by social media and the location was near Bates Corner on Farm Road 1145.
Minor damage to an outbuilding occurred and several downed limbs were observed near the intersection of Highway WW and PP.
A brief EF-1 tornado occurred about 5 miles southeast of Lampe or about 1 mile north of Blue Eye. There was damage to several outbuildings and trees. Some minor damage to a home was noted. Multiple trees were uprooted. Winds were estimated up to 90 mph and a path width of 75 yards.
Numerous trees were uprooted or damaged. Winds were estimated between 80 to 90 mph.
A brief EF-0 tornado touched down along County Road 1212 in Lawrence County about 3 miles north of Chesapeake. Minor damage was observed on a single family home along with significant damage to an outbuilding. Winds were estimated up to 75 mph with a tornado path width of 50 yards.
A brief EF-0 tornado occurred 3 miles north northwest of Ash Grove with estimated winds near 70 mph. The path width was about 100 yards. Several trees were damaged or uprooted.
Route C was closed near Route VV due to flooding.
Highway Y and Highway u were closed at Flat Creek Crossings due to flooding.
Highway U was closed along Mikes Creek between Flag Springs Road and Stay Hollow Road.
Highway 142 was closed between Route E and Route FF at Bennetts River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540898, 540900, 540901, 540902, 540891, 540892, 540893, 540904, 540911, 540905, 540907, 540917, 540903, 540916, 540894, 540895, 540896, 540897.